Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

May 7, 2012Elmore County, Macon County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this special weather statement at May 7, 2012, 7:10 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 7:10 PM CDT (00:10 UTC)
Expired
May 7, 2012, 8:00 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL

Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WWUS84 KBMX 080010
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT MON MAY 7 2012

ALZ037-043-045-047-080100-
ELMORE AL-LEE AL-MACON AL-TALLAPOOSA AL-
710 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...MACON...
WESTERN LEE AND ELMORE COUNTIES UNTIL 800 PM CDT...

AT 707 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMP HILL TO AUBURN
UNIVERSITY IN MONTGOMERY...AND MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLASSEE...
  MILSTEAD...
  NOTASULGA...
  TUSKEGEE...
  AUBURN...


&&

LAT...LON 3223 8585 3229 8588 3230 8590 3228 8592
      3234 8599 3242 8603 3240 8605 3243 8619
      3246 8619 3250 8624 3247 8629 3255 8638
      3276 8606 3275 8601 3279 8601 3299 8569
      3291 8559 3273 8559 3274 8542 3266 8528
TIME...MOT...LOC 0010Z 312DEG 23KT 3279 8564 3239 8617

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 7, 6:40 PM CDT, 30 minutes earlier.

Area forecast discussion, May 7, 6:40 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT MON MAY 7 2012

.UPDATED...AVIATION DISCUSSION.

&&

.DISCUSSION...

MODEL SUITE IN RELATIVELY GOOD AGREEMENT IN THE SHORT TERM. BRIEF
SYNOPTIC SPLIT FLOW ALLOWS A TROUGH TO SWING OUT OF SOUTHERN CANADA
WHILE ADDITIONAL ENERGY GETS CUT OFF NEAR BAJA. THE SOUTHERN STREAM
GENERALLY WEAKENS WITH TIME AS THE MAIN STORM TRACK REMAINS WELL
NORTH.

THIS CANADIAN TROUGH WILL PUSH A COLD FRONT THROUGH CENTRAL ALABAMA
ALBEIT RATHER SLOWLY. THIS WILL LEAD TO A PERIOD OF UNSETTLED
WEATHER THIS AFTERNOON THROUGH WEDNESDAY EVENING BEFORE THE
ATMOSPHERE DRIES OUT BEHIND THE FRONT. THE NEXT WRINKLE IN THE
FORECAST COMES THIS WEEKEND AS THE CUT OFF ENERGY EJECTS OUT OF THE
SOUTHWEST.

FOR THE PERIOD LATE THIS AFTERNOON THROUGH THIS EVENING...STORM
STRENGTH WILL LARGELY BE DETERMINED BY MESO/STORM SCALE EFFECTS. A
LARGE...RATHER STEADY STATE...OUTFLOW BOUNDARY WAS APPROACHING WEST
CENTRAL ALABAMA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE NEAR
THE BOUNDARY INTERACTION. ADDITIONALLY...MANY SMALLER BOUNDARIES ARE
AROUND CENTRAL ALABAMA AND MAY HELP FOCUS SCATTERED CONVECTION.
THEREFORE...WEST CENTRAL AREAS HAVE A BIT BETTER CHANCE AT
EXPERIENCING A STRONG TO SEVERE STORM UNTIL 10 PM...BUT CERTAINLY
ALL AREAS HAVE A SMALL RISK OF DAMAGING WINDS AND LARGE HAIL. DUE
TO WEAKER WINDS ALOFT AND LOWER BULK SHEAR VALUES...ANY INDIVIDUAL
STORMS SHOULD BE RATHER LIVED IN STRONGER INTENSITY.

FOR TUESDAY AND WEDNESDAY...A COLD FRONT APPROACHES THE AREA. THIS
WILL AIDE IN THE FOCUS OF THUNDERSTORM DEVELOPMENT. THE STORM
INTENSITY AND PEAK COVERAGE WILL OCCUR DURING THE MAXIMUM AFTERNOON
HEATING...GENERALLY 3 PM UNTIL 8 PM. IT APPEARS THAT THE INSTABILITY
AND SHEAR WILL BE SIMILAR TO TODAY...IE DOES NOT IMPROVE ANY THE
NEXT FEW DAYS. THEREFORE....ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE AREA WIDE TUESDAY....AND GENERALLY THE SOUTHERN THIRD ON
WEDNESDAY. DRIER AIR EVENTUALLY FILTERS IN WEDNESDAY NIGHT ENDING
THE RAIN CHANCES.

THE MEDIUM RANGE MODELS ARE ALSO IN FAIR AGREEMENT THAT THE CUT OFF
BAJA ENERGY MAKES ITS WAY OVER CENTRAL ALABAMA BY SATURDAY. WITH THE
UPPER OPENING WAVE/TROUGH OVERHEAD...ANY SURFACE REFLECTIONS SHOULD
BE SOUTH OF THE AREA. BUT AN EASTERLY FLOW/INVERTED TROUGH APPEARS
LIKE IT MAY DEVELOP LATE FRIDAY AND HANG AROUND THE AREA THROUGH
MONDAY. INSTABILITY DOES NOT APPEAR TOO GREAT/LACK OF RETURN
FLOW IN THE LOWER LEVELS...BUT SOME UPWARD MOTION AND
COOLER TEMPS ALOFT MAY MAKE A THUNDERSTORM OR TWO A POSSIBILITY
OVER THE WEEKEND. AT THIS TIME...NOTHING STRONG OR SEVERE EXPECTED...
MOSTLY SHOWERS IF ANYTHING.

75

&&

.AVIATION...

00Z TAF DISCUSSION.

AN OUTFLOW BOUNDARY WAS APPROACHING KALX AND KMGM. CONVECTIVE
ACTIVITY HAS DIMINISHED CONSIDERABLY THE PAST FEW HOURS AND ONLY
ISOLD STORMS EXPECTED AT KANB...KMGM...KTOI THRU 02Z. AIR MASS HAS
COOLED CONSIDERABLY ACROSS NORTHERN TAF SITES DUE TO DUE TO
RAIN...AND FOG MAY BECOME AN ISSUE OVERNIGHT IF CLOUDS CLEAR.
MODELS ARE HAVING A DIFFICULT TIME HANDLING UPSTREAM FEATURES AND
CONFIDENCE IS LOW REGARDING NEXT ROUND OF SHWRS AND TSTMS. A WEAK
COLD FRONT WILL NORTHWEST ALABAMA BY 12Z.  CONVECTION WILL LIKELY
DEVELOP ALONG FRONT ONCE DAYTIME HEATING GETS GOING....WHICH MAY BE
NEAR THE I-20 CORRIDOR.  MODELS DO NOT SHOW A WELL DEFINED LINE OF
STORMS DEVELOPING ALONG FRONT DUE TO WEAK LOW LEVEL CONVERGENCE...
AND THEREFORE HANDLED WITH VCTS FOR ACTIVITY AFTER 14Z.

58/ROSE

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL LAST THROUGH THE 9TH OF MAY.
DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE
AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 7, 4:51 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT MON MAY 7 2012

ALZ011>015-017>050-081500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
451 PM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 8 PM THIS
EVENING...FOR AREAS SOUTH OF I-59. THE HAZARDOUS THREATS INCLUDE
LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A THREAT OF ADDITIONAL SEVERE THUNDERSTORMS...WITH DAMAGING
WINDS AND LARGE HAIL...ON TUESDAY AND WEDNESDAY...AS A COLD FRONT
APPROACHES AND SLOWLY MOVES THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
AT TIMES TUESDAY AND WEDNESDAY...DUE TO THE SEVERE THUNDERSTORM
THREAT.

In the hours before

Special weather statement, May 7, 4:07 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT MON MAY 7 2012

ALZ017-026-072145-
BLOUNT AL-ST. CLAIR AL-
407 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND
SOUTHEASTERN BLOUNT COUNTIES UNTIL 445 PM CDT...

AT 403 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LOCUST FORK TO BARBER
MOTORSPORTS PARK...AND MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ODENVILLE...
  COOSA ISLAND...
  PLEASANT GROVE...
  ST. CLAIR SPRINGS...
  MACEDONIA...

&&

LAT...LON 3398 8633 3394 8637 3394 8633 3398 8629
      3352 8627 3346 8631 3346 8638 3350 8638
      3350 8648 3355 8648 3356 8655 3372 8652
      3376 8655 3376 8665 3379 8668 3402 8668
      3403 8633
TIME...MOT...LOC 2107Z 272DEG 29KT 3393 8645 3354 8644

GRANTHAM
Special weather statement, May 7, 4:29 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT MON MAY 7 2012

ALZ025-027-072215-
SHELBY AL-TALLADEGA AL-
429 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA AND SHELBY COUNTIES
UNTIL 515 PM CDT...

AT 426 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BALD ROCK TO MONTEVALLO...
AND MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COLUMBIANA...
  WILSONVILLE...
  CHILDERSBURG...
  TALLADEGA SPRINGS...
  TALLADEGA...

&&

LAT...LON 3350 8590 3338 8598 3329 8598 3330 8612
      3320 8612 3319 8617 3310 8618 3310 8649
      3302 8655 3307 8662 3306 8691 3355 8650
      3350 8648 3350 8638 3339 8638 3352 8627
      3349 8626 3354 8619 3362 8620 3352 8582
TIME...MOT...LOC 2130Z 286DEG 26KT 3357 8635 3305 8678

GRANTHAM
Special weather statement, May 7, 4:55 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON MAY 7 2012

ALZ019-026-072245-
CALHOUN AL-ST. CLAIR AL-
455 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR AND CALHOUN
COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF ASHVILLE TO
ALPINE BAY RESORT...AND MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WEST END-COBB TOWN...
  COBB TOWN...
  SAKS...
  OXFORD...
  ANNISTON...

&&

LAT...LON 3396 8565 3363 8568 3356 8575 3359 8580
      3359 8599 3367 8605 3370 8619 3363 8616
      3358 8622 3354 8619 3349 8626 3352 8627
      3345 8631 3345 8632 3394 8628 3395 8617
      3384 8605 3392 8597 3391 8590 3395 8588
TIME...MOT...LOC 2155Z 265DEG 25KT 3386 8617 3346 8621

GRANTHAM
Special weather statement, May 7, 5:16 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT MON MAY 7 2012

ALZ027-028-036-072300-
CLAY AL-COOSA AL-TALLADEGA AL-
516 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...COOSA AND CLAY
COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRANT TOWN TO 6 MILES WEST
OF VERBENA...AND MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WEOGUFKA...
  STEWARTVILLE...
  ROCKFORD...
  GOODWATER...
  ASHLAND...

&&

LAT...LON 3315 8565 3310 8569 3309 8601 3276 8601
      3275 8638 3293 8652 3309 8651 3312 8646
      3318 8651 3328 8643 3330 8636 3339 8638
      3350 8629 3354 8619 3370 8618 3359 8599
      3354 8579 3347 8589 3350 8565
TIME...MOT...LOC 2216Z 297DEG 25KT 3354 8596 3274 8658

GRANTHAM
Special weather statement, May 7, 7:08 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT MON MAY 7 2012

ALZ021-029-080100-
CLEBURNE AL-RANDOLPH AL-
708 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANDOLPH AND SOUTHEASTERN
CLEBURNE COUNTIES UNTIL 800 PM CDT...

AT 703 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNATHY TO WEDOWEE...AND
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WOODLAND...
  RANBURNE...
  NEWELL...
  ROCK STAND...
  I 20 WELCOME CENTER...

&&

LAT...LON 3320 8554 3374 8549 3372 8534 3320 8524
      3317 8525
TIME...MOT...LOC 0008Z 276DEG 15KT 3364 8539 3328 8543

GRANTHAM
Special weather statement, May 7, 7:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT MON MAY 7 2012

ALZ037-043-045-047-080100-
ELMORE AL-LEE AL-MACON AL-TALLAPOOSA AL-
710 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...MACON...
WESTERN LEE AND ELMORE COUNTIES UNTIL 800 PM CDT...

AT 707 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMP HILL TO AUBURN
UNIVERSITY IN MONTGOMERY...AND MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLASSEE...
  MILSTEAD...
  NOTASULGA...
  TUSKEGEE...
  AUBURN...

&&

LAT...LON 3223 8585 3229 8588 3230 8590 3228 8592
      3234 8599 3242 8603 3240 8605 3243 8619
      3246 8619 3250 8624 3247 8629 3255 8638
      3276 8606 3275 8601 3279 8601 3299 8569
      3291 8559 3273 8559 3274 8542 3266 8528
TIME...MOT...LOC 0010Z 312DEG 23KT 3279 8564 3239 8617

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:08 PM CDTSpecial Weather StatementBMXRandolph52 min
May 8, 1:06 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more8 hr
May 8, 2:07 PM CDTSpecial Weather StatementBMXPike23 min
May 8, 5:39 PM CDTSpecial Weather StatementBMXLamar36 min
May 8, 5:52 PM CDTAreal Flood AdvisoryBMXLamar113 min
May 8, 6:24 PM CDTFlash Flood WarningBMXLamar3 hr
May 8, 6:33 PM CDTFlash Flood WarningBMXFayette, Marion3 hr
May 8, 6:44 PM CDTSpecial Weather StatementBMXSumter46 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.